Drought, Whitfield
- When
- August 1, 12:00 AM EST to August 31, 11:59 PM EST
- Where
- Whitfield forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.806, -84.967 (the zone’s center; the record gives no point)
The D2 Severe to D3 Extreme drought conditions persisted over most of north and portions of central Georgia through August. Pockets of above normal rainfall, particularly over portions of northeast Georgia, including the greater Athens area, resulted in a complete rebound from the D2 category to no drought.
Every event with a place to put it; 67 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
The D2 Severe to D3 Extreme drought conditions persisted over most of north and portions of central Georgia through August. Pockets of above normal rainfall, particularly over portions of northeast Georgia, including the greater Athens area, resulted in a complete rebound from the D2 category to no drought. Although there was also some isolated areas of improvement in northwest Georgia from D3 to D2, the month was largely marked by the southward expansion of the D2 area, and the development of D2 drought in the greater Macon area. By the end of August, the D2 Severe drought area included areas north of a line from Hamilton, to Thomaston, to Eastman, to Danielsville. Within this region were embedded areas if D3 Extreme drought. Additionally, the second D2 area stretched from Warner Robins to Wilkinson.
The drought continued to persist through the summer and fall, spreading to include most of Georgia, and peaking in November.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 31, 10:24 PM EST, 1 hour 36 minutes earlier.
Area Forecast Discussion National Weather Service Peachtree City GA 1124 PM EDT SUN JUL 31 2016 .UPDATE... Afternoon and evening convection has largely subsided heading into the overnight hours, with some new development in the NE CWA in the last 30 minutes. Have made adjustments to overnight pop and wx grids to account for lingering/redeveloping activity. Models still indicate short wave will impact the area overnight, but with seemingly little impact to the area. That being said, moisture over the region is still very high and can not rule out additional showers even during the overnight period. Have opted to continue slight chance pops in line with the previous forecast package. Have mentioned patchy fog in the grids due to residual low level moisture from evening rainfall. 31 && .PREV DISCUSSION... /Issued 819 PM EDT SUN JUL 31 2016/ SHORT TERM /Tonight through Monday Night/... /Issued 326 PM EDT SUN JUL 31 2016/ An environment over Central GA characterized by precipitable water values well over 2 inches along with CAPE values over 2500 J/KG and a localized cold pool aloft and you have all the ingredients necessary for numerous showers and thunderstorms with isolated severe activity. Expect this activity to continue to translate and expand east but activity to continue in west central as well as outflows develop additional activity in primed environment. Further north...the environment is not quite as favorable but still seeing PW's close to 2 inches along with perhaps even better instability and despite the later start...activity should blossom nicely through late afternoon. For now...have confined likely pops to Central GA but will need to monitor closely for possible expansion of this northward. Will carry some low end pops right on through the overnight period. Models continue to hint at a shortwave continuing to move through the area overnight and given the high deep layer moisture across the area...will not take much to generate additional activity...even after the sun sets. Aforementioned shortwave will act as the focus for Mondays activity...likely once again to be over Central GA. While drier air will continue to filter in from the north...not able to get enough dry air to significantly reduce pops and will continue with chance for most locations. But for the southern sections where deep moisture remains...will go likely pops again from Columbus to Macon and points southward. Deese LONG TERM /Monday Night through Saturday/... /Issued 326 PM EDT SUN JUL 31 2016/ Long-range models continue to show a weak... yet persistent long wave trough drifting along the Atlantic seaboard by early Tuesday. Disturbances traversing through this upper trough will deepen a surface low off the mid-Atlantic coast and help drag a weak surface front into the state by late Tuesday. At this time... it appears a developing northwest flow aloft could spread some drier air into at least parts of north GA and help push the boundary into mainly central GA by Tuesday afternoon. This suggest a lessor rain chance across north GA and maybe only a low scattered coverage across central GA on Tuesday and Wednesday. Weak disturbances in the west to northwest flow aloft combined with increasing low level moisture from a developing southerly low level flow should help increase rain chances across the area by Thursday and this pattern may continue into the weekend. For now... will continue to show 30-40 percent pops for the later half of the work week and into Saturday. The overall pattern shows a weakly sheared environment with only modest instabilities... all suggesting any severe threat will be minimal with nothing widespread or organized severe-wise expected through the long term at this time. Otherwise... highs in the 90s and lows in the 70s will persist. 39 AVIATION... 00Z Update... Majority of strong convection has diminished or moved away from TAF sites. Expect the weakening trend to continue into the overnight hours. Uncertainty remains high with regard to the impacts of overnight short wave. Best chances for any activity still appear to be in the usual 18-00z timeframe tomorrow, and PROB30 continues at all TAF sites. Largely VFR expected through the period, with patchy fog possible 10-14z. Winds will be west at 5kt or less overnight, then 10kt or less through the day. Higher gusts expected with/near convection. //ATL Confidence...00Z Update... High on all elements. 31 && .PRELIMINARY POINT TEMPS/POPS... Athens 73 91 72 93 / 80 50 50 20 Atlanta 74 90 74 91 / 60 40 40 20 Blairsville 67 87 67 87 / 30 30 30 20 Cartersville 72 92 72 92 / 50 30 30 20 Columbus 74 92 74 93 / 50 60 60 30 Gainesville 73 89 73 91 / 70 40 40 20 Macon 74 92 73 94 / 40 60 60 30 Rome 72 93 72 93 / 40 30 30 20 Peachtree City 72 90 71 91 / 40 40 40 20 Vidalia 75 94 75 94 / 50 60 60 30 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...31 LONG TERM....30 AVIATION...31
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1232 AM EDT MON AUG 1 2016 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-021100- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 1232 AM EDT MON AUG 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT... ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THE MORNING. THEN SCATTERED THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND EVENING HOURS. A FEW STORMS COULD BECOME STRONG AND POSSIBLY SEVERE DURING PEAK DAYTIME HEATING. WEATHER HAZARDS EXPECTED... GUSTY WINDS UP TO 50 MPH... FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN BE EXPECTED WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... THERE IS A CHANCE OF THUNDERSTORMS EACH DAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. A FEW STORMS COULD BE STRONG WITH GUSTY WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED... BUT SPOTTERS ARE ENCOURAGED TO SUBMIT DAMAGE OR FLOODING REPORTS THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
720 PM EDT SUN JUL 31 2016
GAZ027-036-038-039-010000-
MADISON GA-OGLETHORPE GA-CLARKE GA-WILKES GA-
720 PM EDT SUN JUL 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MADISON...OGLETHORPE...
CLARKE AND NORTHWESTERN WILKES COUNTIES UNTIL 800 PM EDT...
AT 719 PM EDT...A STRONG THUNDERSTORM WAS OVER CRAWFORD...OR NEAR
LEXINGTON...MOVING NORTHEAST AT 10 MPH.
HAZARD...UP TO 40 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
AND HEAVY RAIN.
IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S
LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL
APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
LOSS OF CONTROL DUE TO HYDROPLANING. ALSO...THE HEAVY
RAIN MAY CAUSE TEMPORARY STREET FLOODING OR ROAD PONDING
IN SLOW DRAINAGE AREAS. WHEN WATER COVERS THE
ROAD...REMEMBER TO TURN AROUND DON'T DROWN.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
DANIELSVILLE...LEXINGTON...ATHENS...COMER...WINTERVILLE...CRAWFORD...
COLBERT...ARNOLDSVILLE...CARLTON...RAYLE...HULL...ATHENS-CLARKE COUNTY...
WHITEHALL...STEPHENS...SMITHONIA...JACKSONS CROSSROADS...BEECHWOOD HILLS...
WATSON MILL BRIDGE STATE PARK...STATE BOTANICAL GARDEN OF GA AND
NORMAN.
LAT...LON 3369 8301 3371 8305 3371 8306 3384 8328
3385 8328 3385 8330 3393 8344 3425 8310
3422 8308 3417 8310 3415 8306 3410 8304
3405 8299 3403 8293 3401 8294 3401 8291
3398 8286 3399 8284 3397 8278 3397 8274
TIME...MOT...LOC 2319Z 208DEG 11KT 3387 8317SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
721 PM EDT SUN JUL 31 2016
GAZ024-025-010000-
BANKS GA-JACKSON GA-
721 PM EDT SUN JUL 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BANKS AND JACKSON
COUNTIES UNTIL 800 PM EDT...
AT 721 PM EDT...A STRONG THUNDERSTORM WAS OVER MAYSVILLE...OR NEAR
HOMER...MOVING EAST AT 10 MPH.
HAZARD...UP TO 40 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
AND HEAVY RAIN.
IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S
LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL
APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
LOSS OF CONTROL DUE TO HYDROPLANING. ALSO...THE HEAVY
RAIN MAY CAUSE TEMPORARY STREET FLOODING OR ROAD PONDING
IN SLOW DRAINAGE AREAS. WHEN WATER COVERS THE
ROAD...REMEMBER TO TURN AROUND DON'T DROWN.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
JEFFERSON...COMMERCE...HOMER...BRASELTON...MAYSVILLE...NICHOLSON...
PENDERGRASS...GILLSVILLE...TALMO...APPLE VALLEY...PEACH STATE SPEEDWAY...
BANKS CROSSING AND THOMPSONS MILL.
LAT...LON 3432 8339 3427 8334 3421 8336 3420 8340
3416 8336 3412 8336 3410 8337 3411 8382
3413 8381 3430 8362 3432 8365 3436 8365
3439 8338
TIME...MOT...LOC 2321Z 270DEG 10KT 3428 8358PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
747 PM EDT SUN JUL 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND DMG 5 SSW NEW HOME 32.70N 82.63W
07/31/2016 JOHNSON GA EMERGENCY MNGR
SECTIONS OF THE ROOFS ON TWO BARNS WERE BLOWN OFF ON
HWY 57 NEAR MOORES CHAPEL. 6 TREES WERE ALSO BLOWN DOWN
NEAR THIS LOCATION.
&&
EVENT NUMBER FFC1600570
RWILLISThe national radar mosaic for the moment the first event began.
67 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670887, 670888, 670889, 670890, 670891, 670892, 670893, 670894, 670895, 670896, 670897, 670898, 670899, 670900, 670901, 670902, 670903, 670904, 670905, 670906, 670907, 670908, 670909, 670910, 670911, 670912, 670913, 670914, 670915, 670916, 670917, 670918, 670919, 670920, 670921, 670922, 670923, 670924, 670925, 670926, and more.